Nebraska, 2016

Damaging Wind in Nebraska, July 28, 2016

July 28, 2016 · NWS GLD · 1 event in 1 county or zone

During the afternoon a severe thunderstorm moved southeast across Red Willow county producing a gust of 59 MPH at the McCook airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon a severe thunderstorm moved southeast across Red Willow county producing a gust of 59 MPH at the McCook airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 28, 1:21 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 28, 1:21 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
121 PM MDT THU JUL 28 2016

.SHORT TERM...(This evening through Friday)
Issued at 120 PM MDT Thu Jul 28 2016

The primary short term concern is the possibility of thunderstorms
and severe weather across the forecast area this afternoon and
tonight.

Early morning convection spread a large area of cooler air across
the northern 2/3 of the forecast area.  Have adjusted high
temperatures downward as a result for today also since another round
of cloud cover with convection is moving into the northern sections
of the forecast area.  The area of cooler air with temperatures in
the 70s may put a temporary damper on additional convective
initiation. However, south of the cool air, temperatures are
continuing to rise into the 90s.  So somewhere between the two,
likely near the boundary stretching from northeastern Colorado to
southwestern Kansas, expect additional convection to develop this
afternoon as the ongoing convection moves into the northern sections
of the forecast area. A check of guidance earlier this morning
showed CAPE values between 3k-4k in the current vicinity of the
boundary along with shear values that would support supercell
thunderstorm development.  Peak thunderstorm activity and severe
weather is expected primarily between 21Z and 03Z with storms
expected to taper off and move out of the area after 06Z.

On Friday generally cooler temperatures are expected across the
forecast area with isolated thunderstorms possible. No severe
weather expected on Friday at this time.

.LONG TERM...(Friday night through Thursday)
Issued at 120 PM MDT Thu Jul 28 2016

The extended period has the potential to see precipitation each day
across the region. The only day that will be different is Friday
night, where upper level northwest flow will still be over the CWA.
Precipitation chances are still possible through the overnight hours
on Friday but the greatest potential for storms will be to the south
and southeast of the region. This is because the shortwave that is
moving through the high to central plains will be over those
locations; so instabilty will be greater down there.

For the majority of the period the CWA will be impacted by a ridge.
The GFS and European agree for the most part but differ slightly
starting Monday. The GFS has a more amplified ridge, whereas the
European has a less amplified ridge (almost a zonal pattern). As of
current model runs these difference don't show to be impacting the
CWA differently but will keep an eye on the progression as next week
approaches. As mentioned prior, precipitation chances are possible
during the afternoon into the overnight hours each day. This is due
to the inflow of moisture from the Gulf of California and Arizona
into the region. That along with embedded weak mid-level shortwaves
will help with developing some instabilty over the region. For the
most part, at this time, severe storms are not expected but isolated
strong storms are possible.

Temperatures are expected to reach into the mid to upper 90s
next week as the ridge impacts the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1204 PM MDT Thu Jul 28 2016

Between 18z-20z expect thunderstorms to move into the area around
MCK and continue for several hours. Thunderstorms will move into
the GLD around 21Z. As storms become more numerous and gain
intensity this afternoon, large hail and damaging winds are
anticipated mainly between 23-01z before the storms begin to move
out of the area and dissipate after 06Z. VFR conditions are
initially expected, but could degrade to IFR as individual storms
move across the TAF sites. Conditions will vary between VFR and
MVFR as low clouds and areas of fog may develop in the wake of the
storms after 06Z. A transition to VFR will occur between 16Z-18Z.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...CLT
AVIATION...LOCKHART
Hazardous weather outlook, Jul 28, 10:51 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MDT THU JUL 28 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1051 AM MDT THU JUL 28 2016 /1151 AM CDT THU JUL 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW NON-SEVERE THUNDERSTORMS WILL CONTINUE FROM THE LATE
MORNING THROUGH EARLY AFTERNOON. BY LATE AFTERNOON...ADDITIONAL
STRONGER THUNDERSTORMS WILL DEVELOP AND MOVE INTO THE FORECAST
AREA WITH SEVERE STORMS LIKELY. LARGE TO VERY LARGE
HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND A FEW
TORNADOES ARE ALL POSSIBLE. SEVERE STORMS WILL CONTINUE THROUGH
THE EVENING HOURS BEFORE ENDING AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE WILL BE LOW CHANCES FOR THUNDERSTORMS EACH DAY. HOWEVER...AT
THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 28, 10:20 AM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1120 AM CDT THU JUL 28 2016

KSZ001-281700-
CHEYENNE KS-
1120 AM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL NOON CDT...

AT 1119 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ST. FRANCIS...MOVING SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS...BIRD CITY AND WHEELER.

LAT...LON 3976 10141 3967 10141 3957 10151 3957 10159
      3976 10195 3993 10174
TIME...MOT...LOC 1619Z 302DEG 28KT 3980 10180

LOCKHART
Special weather statement, Jul 28, 10:56 AM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1156 AM CDT THU JUL 28 2016

KSZ028-042-281730-
WICHITA KS-LOGAN KS-
1156 AM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN AND WICHITA
COUNTIES UNTIL 1230 PM CDT...

AT 1156 AM CDT...THUNDERSTORM OUTFLOW WAS LOCATED 12 MILES NORTHWEST
OF MODOC...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
LEOTI...SELKIRK AND MARIENTHAL.

LAT...LON 3841 10156 3869 10157 3870 10149 3871 10148
      3877 10125 3908 10104 3908 10082 3870 10083
      3870 10113 3837 10113
TIME...MOT...LOC 1656Z 329DEG 33KT 3865 10118

LOCKHART
Special weather statement, Jul 28, 11:00 AM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1200 PM CDT THU JUL 28 2016

KSZ001-002-014-281730-
CHEYENNE KS-THOMAS KS-RAWLINS KS-
1200 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAWLINS...
NORTHWESTERN THOMAS AND SOUTHEASTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS UNTIL 1230 PM CDT...

AT 1159 AM CDT...A STRONG THUNDERSTORM WAS REPORTED 7 MILES
SOUTHEAST OF BIRD CITY...OR 21 MILES EAST OF ST. FRANCIS...MOVING
SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCDONALD.

LAT...LON 3976 10098 3947 10118 3956 10139 3957 10139
      3957 10140 3963 10154 3983 10141
TIME...MOT...LOC 1659Z 295DEG 27KT 3967 10142

LOCKHART
Special weather statement, Jul 28, 12:36 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1236 PM MDT THU JUL 28 2016

KSZ001-NEZ079-281930-
CHEYENNE KS-DUNDY NE-
1236 PM MDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS AND DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
130 PM MDT/230 PM CDT/...

AT 1236 PM MDT/136 PM CDT/...A STRONG THUNDERSTORM WAS REPORTED NEAR
CRETE...OR 15 MILES WEST OF IMPERIAL...MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HAIGLER AND PARKS.

LAT...LON 3999 10162 4000 10205 4035 10204 4035 10133
TIME...MOT...LOC 1836Z 293DEG 29KT 4045 10192

LOCKHART
Special weather statement, Jul 28, 1:21 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT THU JUL 28 2016

KSZ001>003-NEZ079>081-282000-
DECATUR KS-CHEYENNE KS-RAWLINS KS-DUNDY NE-RED WILLOW NE-
HITCHCOCK NE-
121 PM MDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DECATUR...RAWLINS
AND NORTHEASTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...
SOUTHEASTERN DUNDY...HITCHCOCK AND WESTERN RED WILLOW COUNTIES IN
SOUTHWESTERN NEBRASKA UNTIL 200 PM MDT/300 PM CDT/...

AT 121 PM MDT/221 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
PALISADE TO 10 MILES SOUTHWEST OF STRATTON TO 5 MILES SOUTHWEST OF
BENKELMAN. MOVEMENT WAS EAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MCCOOK...ATWOOD...BENKELMAN...TRENTON...CULBERTSON...INDIANOLA AND
PALISADE.

LAT...LON 4020 10036 3986 10069 3966 10110 3999 10167
      4010 10148 4035 10120 4035 10070
TIME...MOT...LOC 1921Z 290DEG 40KT 4028 10116 4007 10139 3999 10158

LOCKHART
Special weather statement, Jul 28, 2:01 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM CDT THU JUL 28 2016

KSZ002>004-NEZ081-282045-
DECATUR KS-NORTON KS-RAWLINS KS-RED WILLOW NE-
301 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR DECATUR...SOUTHERN RAWLINS...
NORTON AND SOUTHEASTERN RED WILLOW COUNTIES UNTIL 345 PM CDT...

AT 301 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTHWEST OF INDIANOLA TO NEAR HERNDON
TO 6 MILES SOUTHWEST OF ATWOOD. MOVEMENT WAS EAST AT 60 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTON...OBERLIN...ATWOOD...ALMENA...LENORA...NORCATUR AND HERNDON.

LAT...LON 3969 9980 3957 10009 3957 10063 3973 10127
      3991 10086 4020 10046 4016 10019 4000 10019
      4000 9962 3982 9963
TIME...MOT...LOC 2001Z 284DEG 52KT 4015 10048 3990 10081 3976 10114

LOCKHART

The radar

The Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
July 28, 2:06 PM CST to 2:11 PM CST
Where
Red Willow County, 0.8 mi WNW of (Mck)mc Cook Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.204, -100.594

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652200.